Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Seizure Medication

My nephew had his first seizure at 6 months. The doctor put him on Tegratol (sp?). Then he had a few more seizures within a one-week span and the doctor changed his medication to Depakote, twice a day. My nephew then had a seizure that lasted approximately 40 minutes and the doctor upped his dosage to three times a day. On Easter, my nephew developed a rash and went to the hospital. The doctor said the rash was because of the Depakote and could be potentially fatal. Now they have my nephew on Phenobarbital. After all that, my question is, are there other meds he can take instead of this heavy narcotic? If not, what side effects should we be prepared for? And how will this affect his learning ability? He is not growing hardly at all and I wonder if the meds are affecting his mental as well as physical growth. Any information would be very helpful.

Comments

RE: Seizure Medication

How is he doing on the pheno? Any more seizures? The first priority is seizure control. I hope this drug is working for him. My son has been on pheno since he was 1 yo. They ALL cause side effects, mostly cognitive and unfortunately, pheno's main problem is that. It's been the only drug that has controlled my son. Good news is that when he comes off of it there is a tremendous cognitive gain. It's dulls them. Some children get very sleepy with it and for some it makes them more hyper. My son gets more hyper. I've had no problems with his growth. Unfortunately, there is no magic pill with no side effects right now. If he fails pheno too, you should look into the ketogenic diet. There's information at this site and you can google it too. God's speed that he grows out of it.

RE: Seizure Medication

Thanks for your response. We have talked to the doctor and he as reassured us that what is happening is best for my nephew, and we also got a second opinion who confirmed what our doctor said. He seems to be responding better to the phenobarb, and hopefully, the seizures will be controlled. Thank you for your concern.

RE: Seizure Medication

This is from personal experience. I'm 35 yrs. old, but I remember being on pheno. very well, even though I was very young, because of the side effects. I was on pheno. when I was about 5 yrs. old until I was about 7-8. I stuttered so bad, I could hardly say hello on the telephone. There were certain words I couldn't say at all. I was transferred to a different school and put into learning disabled classes for half a day. The school put me in speech therapy for my stuttering. My parents tried to tell them the stuttering was because of my medication, but they wouldn't listen. The school also put me in balance classes once a week, I'd do things like walk a short balance beam with an eraser on my head. As soon as I was taken off pheno. my stuttering went away. In third grade I was transferred back to my elementary school in my district. I still had a few learning problems, but after that, it may have been more psychological. I do know now, I don't have any problems with comprehension and if I went back to school I would probably do well in any subject. Of course there's some things I'm better at than others, and some things I like better than others, but everyone's like that. Pheno. is a barbituate and addictive, so it scares me for that reason also. I haven't been on any other anti convulsant that's a barbituate and I don't think any of the new ones are either, but you should do your own research first, before your nephew starts a new medication. From what my neuro told me, if depakote is mixed with the wrong med. it can be potentially fatal. I'm taking lamictal. At one time, I thought I wanted to be totally weaned off of lamictal and put on depakote. He told me I couldn't mix the two though, so he'd probably need to add another med while weaning me off of lamictal. But the problem I had with lamictal was my old neuro had me on double the limit, so I could hardly walk straight or see straight because of it. I didn't know that, until I started doing my own research. I'm doing fine on lamictal now, because I'm on a safe therapuetic level.I hope all of this makes sense and I hope it helps.HeatherTulsa, OK

RE: Seizure Medication

Thanks for your response. We have discussed every option with the neurologist and also received a second opinion who confirms the path that is being taken. Best of luck to you, thanks for sharing part of you with us.

RE: Seizure Medication

Ask your dr about Trileptal, my son is 8 yrs old and has been taking it for over a year now with the only side effect being that about 1 hr after taking it he gets a little tired. all of the other meds we tried made him crabby, sad, moody,etc. and Trileptal turned him back into our sweet loving happy little boy. hope this helps!

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P